Oklahoma, 2009

Damaging Wind in Oklahoma, September 9, 2009

September 9, 2009 · NWS OUN · 1 event in 1 county or zone

Scattered thunderstorms developed along a cold front, with a few thunderstorms becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed along a cold front, with a few thunderstorms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 9, 2:31 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 9, 2:31 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
331 PM CDT WED SEP 9 2009

.DISCUSSION...
A COLD FRONT... FROM NEAR STILLWATER TO SOUTH OF CHEYENNE
OKLAHOMA... WILL CONTINUE TO MOVE SOUTH THIS EVENING... REACHING
THE RED RIVER REGION LATE TONIGHT. THE FRONT IS THEN EXPECTED TO
LOSE DEFINITION AND WILL HAVE NO FURTHER IMPACT ON OUR FORECAST
AREA... OTHER THAN PERHAPS SOME EXTRA CLOUDS AND A NORTHEAST TO
EAST BREEZE.

ONLY MINOR DAY-TO-DAY CHANGES ARE EXPECTED FROM THIS AFTERNOON
THROUGH FRIDAY. THEN... A STRONGER SYSTEM IS FORECAST TO PUSH
ANOTHER FRONT INTO OUR AREA ON SATURDAY. THE GFS AND ECMWF
ARE IN EXCELLENT AGREEMENT REGARDING THIS STORM SYSTEM... FROM THE
WEEKEND INTO EARLY NEXT WEEK. HOWEVER... EARLIER RUNS OF BOTH MODELS WERE
MUCH MORE AGGRESSIVE WITH THE SOUTHWARD MOTION OF THIS SYSTEM...
WHICH REDUCES CONFIDENCE SIGNIFICANTLY. EVEN SO... THESE LATEST
RUNS REPRESENT THE BEST AVAILABLE FORECAST FOR THAT TIME PERIOD...
AND THE GFS WAS GENERALLY USED WITHOUT MODIFICATION FOR DAYS 4
THROUGH 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  84  67  84 /  50  40  30  30
HOBART OK         69  86  67  84 /  50  30  30  30
WICHITA FALLS TX  72  88  69  87 /  40  40  30  30
GAGE OK           60  82  61  83 /  40  20  20  20
PONCA CITY OK     66  81  64  85 /  60  40  20  30
DURANT OK         71  86  69  85 /  50  50  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/23
Hazardous weather outlook, Sep 9, 10:36 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1136 AM CDT WED SEP 9 2009

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1136 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY THROUGH TONIGHT.

DISCUSSION...
AN OUTFLOW BOUNDARY AND COLD FRONT WILL EXTEND ACROSS PORTIONS OF
NORTHERN AND CENTRAL OKLAHOMA TODAY. THESE BOUNDARIES MAY ACT AS A
FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
HOWEVER... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS MOST OF OKLAHOMA AND WESTERN NORTH TEXAS.
INSTABILITY WILL INCREASE SOME WITH HEATING THIS AFTERNOON...BUT
WIND SHEAR WILL REMAIN WEAK. ALTHOUGH CONDITIONS WILL NOT BE
FAVORABLE FOR ORGANIZED SEVERE STORMS...ISOLATED STRONG TO SEVERE
STORMS PRODUCING HAIL AND GUSTY WINDS WILL BE POSSIBLE. LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE SLOW MOVING STORMS.

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF
THE AREA OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...BUT CHANCES
FOR SEVERE STORMS WILL REMAIN LOW. MORE WIDESPREAD THUNDERSTORMS ARE
EXPECTED LATE IN THE WEEK AS A STRONG COLD FRONT MOVES THROUGH THE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

MAXWELL

In the hours before

Special weather statement, Sep 9, 3:28 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT WED SEP 9 2009

TXZ084-092145-
FOARD TX-
428 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF CROWELL AT 428
PM CDT...MOVING NORTHWEST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3392 10006 3400 10007 3406 9977 3389 9969
      3385 9999 3386 10003 3383 10001 3384 10004
      3390 10007

TAYLOR

The radar

The Altus AFB radar (KFDR), 56 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
September 9, 3:45 PM CST
Where
Comanche County, 3 mi W of Medicine Park
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -98.553

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191837.